MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 410-152
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Iatrogenic Source (2498); Radiation Exposure, Unintended (3164); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient age unavailable.Patient weight unavailable.Device evaluation: the device was returned and evaluated by a cross functional team on 02 july 2020.Visually, the team initially observed damage located 65cm proximal of distal tip.In this area, the device's outer jacket appeared twisted and wrinkled.There was no breach to the jacket in this area.Additionally, the team confirmed that an area of the device's outer jacket appeared to be stretched.Beginning at the area of this stretched outer jacket damage, the distal portion of the device had separated.Approximately 9.5cm of outer jacket and fibers were separated, and 8.7cm of inner lumen was separated from the distal portion of the device.Follow up information from the philips representative confirmed there was heavy calcification in this area causing difficulty while advancing the device.The team could not confirm how the damage was caused to the catheter.
 
Event or Problem Description
A peripheral vascular intervention procedure commenced to treat a severely calcified lesion in the patient's distal posterior tibial artery using an ipsilateral approach (access to the lesion was performed on the same side of the body as the location of the lesion).Using a spectranetics turbo elite laser atherectomy catheter, the physician was able to access the lesion.Upon the second insertion of the device to treat the lesion, when the device was removed from the patient's body, it was reported that the tip of the laser broke off.The tip remained in the patient's body and was not removed at the time of the procedure (details unknown).It was reported that there was resistance upon advancement of the device within the vasculature and that there was no other device used simultaneously during the use of the turbo elite device.It was believed, per report, that the patient was going to see a vascular surgeon for additional treatment since they were unsuccessful at treating the lesion during this procedure.The patient survived the procedure.This event is also being reported due to the potential for exposure to manufacturing materials as well as inadvertent exposure to laser energy/radiation resulting from the device damage.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key10261467
Report Number1721279-2020-00138
Device Sequence Number2624191
Product Code MCW
UDI-Device Identifier00813132024697
UDI-Public(01)00813132024697(17)220317(10)FBD20B21A
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/17/2022
Device Model Number410-152
Device Catalogue Number410-152
Device Lot NumberFBD20B21A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2020
Initial Report FDA Received Date07/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age84 YR
Date Report Sent to FDA01/01/2005